Nebraska, 2003

Tornadoes and Hail in Nebraska, July 5, 2003

July 5, 2003 · NWS LBF · 21 events in 7 counties and zones

17 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
$20,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 12:56 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 5, 12:56 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
156 PM CDT SAT JUL 5 2003

...SEVERE WEATHER PATTERN TONIGHT THROUGH TUESDAY...

SATELLITE AND DENSE NETWORK OF SURFACE OBSERVATIONS INDICATE STRONG
THETA E ADVECTION IS ONGOING THIS AFTN ACROSS NW ZONES.  FARTHER
SOUTH DRYLINE IS BEGINNING TO BULGE E VCNTY SNY-BFF.  ACROSS NW KS...
EXCELLENT WAA IS UNDERWAY WITH SFC TEMPS IN THE UPPER 90S TO NR 100.
PROFILER AND MODELS INDICATE STRONG SHEAR ALOFT...35 TO 55 KTS.
ALSO...CAP WEAKENS SHARPLY BETWEEN LBF AND UNR AND WATER VAPOR SHOWS
A SHORT WAVE EXITING ERN WY.  ALL INDICATIONS ARE SEVERE STORMS WILL
DEVELOP THIS AFTN/EVE AND FCST HAS BEEN UPDATED TO REFLECT THIS.

SUNDAY...MOISTURE...SHEAR AND ANOTHER UPPER WAVE MOVE THROUGH WITH
ACTION DEVELOPING...MAINLY E OF HIGHWAY 83 LATE AFTN/EVEN.

MONDAY...SFC FRONT DRAPES ACROSS SW NEB.  SHEAR REMAINS STRONG...
AND MOISTURE POOLING ALONG THE FRONT PROVIDE VOLATILE INGREDIENTS
FOR MORE LATE DAY STORMS.

TUES...ETA CENTERS INSTABILITY ACROSS NCNTL ZONES.  HEAT LOW REMAINS
ANCHORED OVER SW NEB.  SHEAR CONTINUES.  EXPECT MORE
DIURNALLY/DYNAMICALLY DRIVEN STORMS.

WEDS THRU SAT...SHEAR WEAKENS AND CONDITIONS BECOME LESS FAVORABLE
FOR STORMS.  FCST IS DRY.

.LBF...NONE.

CDC
Hazardous weather outlook, Jul 5, 3:34 PM CST, 1 hour 46 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT...THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS EAST OF A LINE FROM MERRIMAN...IN CHERRY COUNTY TO
CURTIS IN FRONTIER COUNTY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA.

A SURFACE BOUNDARY ALONG THE NEBRASKA KANSAS BORDER WILL DRIFT
SLOWLY NORTH TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES EAST OUT OF
WYOMING. THIS BOUNDARY WILL PROVIDE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT.

AS THE DISTURBANCE...MOVES EAST INTO THE OUTLOOK AREA...IT WILL
COMBINE WITH DEEP LOW LEVEL MOISTURE AND AN ALREADY UNSTABLE
ATMOSPHERE. THE MAIN THREAT WITH THE STORMS THAT DEVELOP WILL BE
VERY LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND
EAST OF A LINE FROM CODY...IN NORTH CENTRAL CHERRY COUNTY...TO NORTH
PLATTE...TO BRADY...IN EASTERN LINCOLN COUNTY. AN AREA OF LOW
PRESSURE WILL MOVE EAST ACROSS THE OUTLOOK AREA AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON INTO SUNDAY EVENING IN THE
VICINITY OF THE LOW. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS THE
OUTLOOK AREA. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED.

THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH FRIDAY AS HIGH
PRESSURE BUILDS INTO THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY DURING THE LATE
AFTERNOON AND EVENING HOURS. AT THIS TIME...SPOTTER ACTIVATION IS
NOT ANTICIPATED MONDAY THROUGH FRIDAY.

POWER

The radar

The North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Cherry

When
July 5, 5:20 PM CST
Where
Cherry County, 3 mi N of Cody
Measured
2.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.983, -101.250

Hail, Cherry

When
July 5, 5:33 PM CST
Where
Cherry County, Nenzel
Measured
1.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -101.117

Hail, Cherry

When
July 5, 5:48 PM CST to 5:50 PM CST
Where
Cherry County, 12 mi S of Crookston
Measured
2 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.767, -100.750

Hail, Cherry

When
July 5, 6:00 PM CST to 6:25 PM CST
Where
Cherry County, 15 mi S of Valentine
Measured
2.5 in hail
Property damage
$48,000
Reported by
TRAINED SPOTTER
Coordinates
42.650, -100.550

A supercell thunderstorm moved across Big Alkali Lake camping area, as well as other smaller nearby lakes, producing strong winds and large hail. Numerous windshields and windows were broken in campers, pickup trucks, and cabins. The hail also damaged the bodies of vehicles and the siding on the campers.

Thunderstorm Wind, Cherry

When
July 5, 6:10 PM CST to 6:25 PM CST
Where
Cherry County, 17 mi S of Valentine
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.617, -100.550

Hail, Rock

When
July 5, 6:24 PM CST
Where
Rock County, 23 mi S of Bassett
Measured
3 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.250, -99.517

Hail, Rock

When
July 5, 6:29 PM CST
Where
Rock County, 10 mi NNE of Rose
Measured
2.75 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.333, -99.400

Hail, Cherry

When
July 5, 6:35 PM CST
Where
Cherry County, 15 mi S of Valentine
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.650, -100.550

Hail, Holt

When
July 5, 6:50 PM CST
Where
Holt County, 18 mi NE of O Neill
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.617, -98.400

Thunderstorm Wind, Rock

When
July 5, 7:10 PM CST
Where
Rock County, 35 mi SSE of Bassett
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.117, -99.250

Hail, Holt

When
July 5, 7:15 PM CST
Where
Holt County, 21 mi SW of Atkinson
Measured
1.25 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.317, -99.250

Hail, Cherry

When
July 5, 7:24 PM CST
Where
Cherry County, 24 mi S of Wood Lake
Measured
2.5 in hail
Property damage
$3,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.233

Tornado, Holt

When
July 5, 7:25 PM CST
Where
Holt County, 15 mi S of Atkinson
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
STORM CHASER
Coordinates
42.317, -98.967

The tornado touched down briefly in open rangeland.

Tornado, Holt

When
July 5, 7:45 PM CST
Where
Holt County, 8 mi S of Amelia
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
GENERAL PUBLIC
Coordinates
42.117, -98.900

The tornado briefly touched down in open rangeland.

Hail, Rock

When
July 5, 7:45 PM CST
Where
Rock County, 14 mi NNE of Rose
Measured
2.5 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
42.383, -99.367

Hail, Brown

When
July 5, 7:53 PM CST
Where
Brown County, 30 mi S of Ainsworth
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.117, -99.850

Hail, Blaine

When
July 5, 7:55 PM CST
Where
Blaine County, 6 mi N of Brewster
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.017, -99.867

Hail, Loup

When
July 5, 8:18 PM CST
Where
Loup County, 9 mi NW of Almeria
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -99.633

Hail, Holt

When
July 5, 8:20 PM CST
Where
Holt County, 5 mi E of Amelia
Measured
1.25 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.233, -98.800

Hail, Wheeler

When
July 5, 8:29 PM CST
Where
Wheeler County, 14 mi NW of Bartlett
Measured
1.25 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
42.033, -98.750

Hail, Loup

When
July 5, 8:37 PM CST
Where
Loup County, 6 mi NNW of Almeria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.917, -99.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372478, 5372479, 5372480, 5372481, 5372482, 5372483, 5372484, 5372485, 5372487, 5373087, 5372488, 5372486, 5373085, 5373086, 5373088, 5373084, 5373090, 5373089, 5373091, 5370322, 5370323.